Tuesday , November 21 2017
Home / Specialties / Pediatrics / Diluting Insulin for Infants

Diluting Insulin for Infants

A 3-day-old infant weighing 1.3 kg was prescribed total parenteral nutrition containing 1 unit of regular insulin per each 327-mL bag.

A pharmacy technician mistakenly added 1 mL of regular insulin (100 units) rather than 1 mL of a pharmacy-prepared dilution of 1 unit/mL regular insulin.

The mistake was caught 2 hours later when the infant’s blood glucose measured 3 mg/dL. Rapid treatment with dextrose boluses ensued, and the blood glucose returned to normal within 12 hours.

When dealing with infants, insulin can be very dangerous due to its concentration and has to be diluted. To prevent errors, formulas and dilution procedures need to be reviewed before using and everything needs to be documented.

R. Shah, MD

 

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2013 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
ISMP: Updating Your High-Alert Medication List

Next Diabetes Disaster Averted 
Wrong-Drug Errors Associated with Insulin Products

For the complete list of Diabetes Disasters Averted, just follow this link.